July 7, 2016 — A man who developed severe kidney problems and needed dialysis after taking Nexium has filed a federal lawsuit in Tennessee.
The lawsuit (PDF) was filed on July 5 in the U.S. District Court for the Western District of Tennessee — Case No. 2:16-cv-02549.
The plaintiff, Charles Bowers, is a man from Tennessee who started using Nexium to treat heartburn in July 2003. He continued using it regularly until May 2008, when he was diagnosed with drug-induced interstitial nephritis.
The condition causes sudden inflammation in the kidneys. It is not uncommon for people with nephritis to develop long-term kidney problems. In May 2009, Bowers was diagnosed with chronic interstitial nephritis. He now undergoes dialysis three times a week and needs a kidney transplant.
Bowers accuses AstraZeneca of downplaying the risks of nephritis and other kidney problems from Nexium. The first reports linking Nexium and nephritis were published in 2004, but the label was not updated until 2014.
A study published earlier this year in CMAJ Open found a tripled increased risk of nephritis among older adults in Canada who were on anti-heartburn drugs like Nexium. Other recent studies have found a 20-50% increased risk of Chronic Kidney Disease (CKD) among people who use heartburn drugs. CKD causes progressive loss of kidney function and it can lead to kidney failure.
Do I have a Nexium Lawsuit?
The Schmidt Firm, PLLC is currently accepting Nexium induced injury cases in all 50 states. If you or somebody you know has been diagnosed with nephritis, you should contact our lawyers immediately for a free case consultation. Please use the form below to contact our Defective Drug Litigation Group or call toll free 24 hours a day at (866) 920-0753.
Attention Lawyers: We consider a referral from another law firm to be one of the greatest compliments. If your firm is interested in referring us a case or for us to send you a list of previous award judgments and/or average referral fees, please visit the Lawyer Referral section of our website.